Dear Dr. SerVaas,
Many years ago, your column about lysine solved my problem with mouth sores. Now I would like to return the favor. June Jordan, in the September/October 2008 issue, wrote about her hands cramping. There is a simple solution: I was having leg cramps at night, and a friend told me about putting a bar of soap between the sheets where my legs rest. Lo and behold, the cramps disappeared within two or three minutes.
Last night, I awoke with my right fingers curling up in a cramp. I tried the “soap treatment” and went back to sleep. In the morning, my fingers were uncurled and pain-free. My pharmacist was unable to tell me what ingredient in soap would stop muscle cramps. Might you be able to solve the mystery? Your comments would be greatly appreciated—your column is invaluable to me.
Dr. Dr. SerVaas,
In response to the lady who has hand cramps when taking calcium. I too get severe muscle cramps in my legs when I take calcium supplements. I haven’t found an answer other than to not take calcium supplements and get my calcium from food sources. I just wanted Ms. Jordan to know she isn’t alone.
We may never know why soap may help relieve muscle cramps. Should we ever experience the problem, however, we will probably give it a try. Loyal Post readers like you are among our best sources of remedies that may work.
Lysine is an inexpensive and safe amino acid. To treat mouth sores caused by the herpes simplex virus, the late Dr. Richard Griffith recommended a daily lysine dose of 500 milligrams per 22 pounds of body weight. Lesser amounts help avoid outbreaks. Lysine supplements are not known to interact with medications.
For more about lysine, send a self-addressed, stamped envelope to: Lysine, 1100 Waterway Blvd., Indianapolis, IN 46202
Send your letters to Medical Mailbox, 1100 Waterway Blvd., Indianapolis, IN 46202 or e-mail: email@example.com.
Please include your mailing address. Medical Mailbox and From the Pharmacy supplements the advice of your health care provider, whom you should consult for personal medical problems.